Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 10, NWS Caribou, ME

June 28, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 28, 2024, 3:03 AM EDT for Hancock County, Washington County, Maine. It took effect at Jun 28, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2024, 3:03 AM EDT (07:03 UTC)
In effect from
Jun 28, 2024, 8:00 AM EDT
Expired
Jun 28, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

366 
WHUS41 KCAR 280703
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
303 AM EDT Fri Jun 28 2024

MEZ029-030-281515-
/O.NEW.KCAR.BH.S.0010.240628T1200Z-240629T0000Z/
Coastal Hancock-Coastal Washington-
303 AM EDT Fri Jun 28 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT....The warm air temperatures in the 70s to low 80s may
  cause people to underestimate the dangers of the very cold water
  temperatures which are currently only in the upper 40s to low
  50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
3 follow-up statements
515 
WHUS41 KCAR 281031
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
631 AM EDT Fri Jun 28 2024

MEZ029-030-290000-
/O.CON.KCAR.BH.S.0010.240628T1200Z-240629T0000Z/
Coastal Hancock-Coastal Washington-
631 AM EDT Fri Jun 28 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the very cold water temperatures 
  which are currently only in the upper 40s to low 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
488 
WHUS41 KCAR 281902
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
302 PM EDT Fri Jun 28 2024

MEZ029-030-290000-
/O.CON.KCAR.BH.S.0010.000000T0000Z-240629T0000Z/
Coastal Hancock-Coastal Washington-
302 PM EDT Fri Jun 28 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 70s may cause people 
  to underestimate the dangers of the very cold water 
  temperatures which are currently only in the upper 40s to low 
  50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
808 
WHUS41 KCAR 282335
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
735 PM EDT Fri Jun 28 2024

MEZ029-030-290045-
/O.EXP.KCAR.BH.S.0010.000000T0000Z-240629T0000Z/
Coastal Hancock-Coastal Washington-
735 PM EDT Fri Jun 28 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Beach Hazards Statement will be allowed to expire at 8 PM.

$$

Norcross

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 28, 2:55 AM EDT, 8 minutes earlier.

Area forecast discussion, Jun 28, 2:55 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
255 AM EDT Fri Jun 28 2024

.SYNOPSIS...
High pressure builds today, then slowly exits to the east
through Saturday. A warm front lifts to the north Saturday
night, followed by a cold front crossing the region from Sunday
into Sunday night. High pressure then builds through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The cold upper trough currently over the area will move eastward
this morning and ridging at the surface and aloft will build
today and tonight. The upper trough has left cool 850mb temps
around 3 to 5C this morning that will keep Friday high temps
generally near 70F thanks to a deep mixed layer. The warm spot
today will be close to the coast due to the offshore flow.
Afternoon reading near the coast may reach the low to mid 70s.

The upper trough also leaves a good deal of low level moisture
in its wake. That will produce a lot of cumulus across northern
and eastern zones this morning. There might be enough
instability to generate a few light showers by late morning in
northern zones. These clouds will tend to mix out in the
afternoon as drier air advects into the area.

The northwesterly flow this morning will feature some wind gusts
reaching up to 20 mph, but the trend will be for decreasing
winds this afternoon as the ridge builds.

For tonight, high clouds in advance of a frontal system in the
Great Lakes region will reach the forecast area and tend to
thicken and lower throughout the night. A shallow radiation
inversion will form with light winds and low temps will dip
into the upper 40s to lower 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A low pressure system centered over the Great Lakes will
approach from the west on Saturday. The associated warm front
will stretch well to the north, putting the region in S flow
that will gradually increase throughout the day. Models are in
good agreement with the rain showers entering into the region
from the west by the afternoon and spreading eastward into the
night. By Saturday night, QPF guidance shows the bulk of the
rainfall should be during this time. Moderate to heavy localized
rainfall is possible during the night. In addition, patchy fog
is expected across the region.

By Sunday, the cold front should begin to move into the western
border by the morning and progress throughout the day. This
front is expected to move through the region quickly with the
models in better agreement with the placement of the front. The
concern for the afternoon will be the development of strong to
possibly severe thunderstorms. Models are still unsure on the
amount of CAPE, but there seems to be a consistent target of
>1000 J/kg across the south with the sagging of the front.
Nevertheless, the strong bulk shear across the region and
steepening lapse rate along the front give confidence in
possible strong thunderstorms across the entire region. By
Sunday night, the front exits over the waters, switching winds
from the W and decreasing rain showers. With the advancement of
the high pressure after midnight, skies should begin to clear.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The surface high pressure is expected to remain in the area
through the beginning of next week, making for an inactive
pattern. Temps are expected to increase throughout the week with
Friday in the mid 80s. The next system in the form of a cold
front is expected by Thursday with a chance of showers to
follow. Disagreement in the models gave confidence in decreasing
the NBM to chance to slight chance.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR through the period outside of occasional MVFR
cigs north of HUL early Friday morning. Northwest winds will
gust up to 20 kt today, but diminish tonight.

SHORT TERM: Saturday...VFR, except for very low chance of MVFR
late at far NW terminals. S winds G15-25KT possible.

Saturday night-Sunday morning...IFR/LIFR in rain showers. South
winds 10 to 20 kt. LLWS likely Saturday night.

Sunday afternoon/evening...Becoming VFR with periods of MVFR or
lower possible in any stronger thunderstorms. NW winds G15-20KT
possible.

Late Sunday night-Tuesday...VFR. NNW winds around 5 kts.

&&

.MARINE...
NEAR TERM: No significant weather is expected. Longer period
south swell will continue to diminish. Northwest winds today
will gust up to 20 kt, but no advisories are anticipated. Winds
shift back to southwest Friday night.

SHORT TERM: SCA conditions are then probable on Saturday, then
likely Saturday night and Sunday on all waters. SCA conditions
could linger into Sunday night. Sub-SCA conditions are then
forecast Monday- Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...MCW
Short Term...LaFlash
Long Term...LaFlash
Aviation...MCW/LaFlash
Marine...MCW/LaFlash
Hazardous weather outlook, Jun 28, 3:03 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
303 AM EDT Fri Jun 28 2024

MEZ001>006-010-011-015>017-031-032-290715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
303 AM EDT Fri Jun 28 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Sunday afternoon and evening, there is the chance for strong to
possibly a few severe thunderstorms. The main threat is from strong
to possibly damaging wind gusts. Any stronger storms could also
produce locally heavy rainfall which could cause minor flooding of
low-lying and known poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-290715-
Coastal Hancock-Coastal Washington-
303 AM EDT Fri Jun 28 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Sunday afternoon and evening, there is the chance for strong to
possibly a few severe thunderstorms. The main threat is from strong
to possibly damaging wind gusts. Any stronger storms could also
produce locally heavy rainfall which could cause minor flooding of
low-lying and known poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
303 AM EDT Fri Jun 28 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.